Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 16, 2018Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2018, 1:08 PM CDT for Rice County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 1:08 PM CDT (18:08 UTC)
Expired
Aug 16, 2018, 1:45 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS83 KMPX 161808
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT THU AUG 16 2018

MNZ077-078-161845-
Rice-Goodhue-
108 PM CDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GOODHUE
AND RICE COUNTIES...

At 108 PM CDT, strong thunderstorms were clustered near Faribault,
moving north at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Faribault, Northfield, Lonsdale, Kenyon, Dundas, Stanton, Morristown,
Warsaw, Nerstrand, Bridgewater, Wastedo and Ruskin.

This includes Interstate 35 between mile markers 50 and 70.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4438 9353 4448 9353 4448 9328 4447 9328
      4447 9311 4448 9304 4448 9280 4420 9295
      4420 9346
TIME...MOT...LOC 1808Z 182DEG 14KT 4430 9321 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 12:17 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 16, 12:17 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Thu Aug 16 2018

.updated for 18z taf discussion below...

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Thu Aug 16 2018

A couple showers continue across southern Minnesota early this
morning, but aren't producing much in the way of amounts. Patchy fog
is developing as well, but with scattered high and mid level clouds
the fog isn't expected to become too widespread or dense here this
morning. That isn't the case to the southeast where skies have been
clear. Widespread dense fog is blanketing most of WI down into IA
and IL.

A slow moving upper low will continue eastward across Iowa today
while gradually weakening and opening up. The trough axis will be
situated from the mid level low center northeastward across
southeastern Minnesota into northern and central Wisconsin by peak
heating this afternoon. A rather moist atmosphere with pwats in the
1.5 to 1.75 inch range combined with uncapped SBCAPE of around 1000
J/kg should allow scattered to numerous thunderstorms to develop
within this corridor. Coverage will drop off to the northwest of the
trough axis where height rises are expected. There is little wind
through the column so wind shear is nonexistent. Any storms that
develop will remain nearly stationary and be driven by localized
outflows. Therefore, heavy rainfall totals are likely under any of
these storms.

The trough axis will shift to the southeast this evening and
stabilizing of the boundary layer will quickly put an end to any
convection. Some fog should develop tonight with continued light wind
and lows dropping past crossover temperatures.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Aug 16 2018

The long term period will start off warm and sunny for Friday and
Saturday, before widespread rain moves through Sunday into early
Monday along with a cold front from the northwest.  Once that front
and upper level system moves out, by middle of next week, near
normal temperatures and plentiful sunshine should return to the area.

By tomorrow morning, the shortwave that will have brought precip to
southern MN today will be well east of the area, with skies becoming
mostly clear by tomorrow morning.  At the surface, an expansive high
pressure area will fill in, leading to a warm and sunny day with
light winds.  The high pressure axis will shift slowly eastward
through Saturday, bringing light southerly winds to the area for
Saturday on the backside of the high.  As done by the previous
shift, went a little above guidance on highs Friday and Saturday
given the recent trend of temperatures exceeding guidance, likely
due to the recent dry spell across much of the forecast area.

Sunday into Monday is definitely the most active part of the long
term forecast and our first decent chance at widespread rains in
roughly 2 weeks across central and southern MN, and west central WI.
By tomorrow afternoon, a slow moving upper level shortwave will come
ashore and move east across the Pacific Northwest.  Meanwhile, a
stronger and faster moving low pressure system will develop in west
central Canada and have the main northern stream jet to work with.
This system will progress eastward fairly quickly and drop a cold
front to its southwest.  This system will reach Hudson Bay Saturday
night, with the cold front at the surface approaching northeastern
ND and northwestern MN.  By this time, the Pac Northwest trough will
be moving east across South Dakota setting up a phasing of the
southern stream trough with the trough and cold front associated
with the northern stream system.  Phasing situations such as this
add complexity to a forecast and while the guidance is in good
agreement that our region will see widespread rain Sunday into early
Monday, stuck with the blended approach of likely rain with a chance
for thunder.  In terms of QPF, while it is early to get specific,
the guidance generally agrees on decent chances for around an inch
of rainfall across much of the area.

High pressure and northwest flow will follow for the middle of next
week which will like bring highs of 75 to 80 with mostly sunny skies
and little chance of additional precip.  The trends continue to show
a warmer and more humid weather returning to the area near the end
of next week as southwesterly flow sets in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Aug 16 2018

Scattered/numerous tsra over srn third of the forecast area.
Affected KEAU/KMKT this morning. This area may be affected through
much of the afternoon. Brief gusty wind and heavy rain in TSRA.
Otherwise VFR trend most other site through at least 06z. Then
clearing expected with fog/stratus possible over the southeast
area/where they received rain during the day as winds remain
light. Could see LIFR/IFR conditions at KEAU and perhaps KRNH
overnight. Will mention some fog at KMKT as well. Sunshine
expected into the day Friday with north winds generally less than
10kts.

KMSP...There is an outflow boundary lifting north around 16 kts
from the southern MN convection. This may continue to affect KMSP
maintaining more of a NE wind direction into the afternoon. At the
moment believe convection will remain south of the area/possibly
affecting Scott/Dakota Co. VFR trend during the period wind wind
becoming more n into tonight/Friday.

/OUTLOOK FOR KMSP/
Fri night...VFR. Wind NW 5 kts.
Sat...VFR. Wind S 5 kts.
Sun...Chc -SHRA/-TSRA/MVFR afternoon on. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...DWE
Hazardous weather outlook, Aug 16, 12:19 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Thu Aug 16 2018

MNZ053>070-073>078-082>085-091>093-WIZ014>016-023>028-171730-
Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1219 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today. The threat for severe
weather is low but some of the storms could produce periods of
heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Sunday into Monday across the
area. The probability for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>052-171730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-
1219 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Sunday into Monday across the
area. The probability for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 16, 10:47 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1047 AM CDT THU AUG 16 2018

MNZ082>084-091-092-161615-
Waseca-Blue Earth-Watonwan-Martin-Faribault-
1047 AM CDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FARIBAULT...NORTHEASTERN MARTIN...BLUE EARTH...SOUTHEASTERN WATONWAN
AND WESTERN WASECA COUNTIES...

At 1046 AM CDT, strong thunderstorms were clustered near Truman, or
17 miles north of Fairmont, moving northwest at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mankato, Eagle Lake, Janesville, Mapleton, Truman, Madison Lake, St.
Clair, Good Thunder, Amboy, Vernon Center, Lewisville and Pemberton.

This includes the following highways...
 U.S. Highway 14 between mile markers 136 and 149.
 U.S. Highway 169 between mile markers 22 and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4391 9474 4422 9377 4420 9376 4419 9372
      4395 9360 4389 9388 4369 9445
TIME...MOT...LOC 1546Z 137DEG 23KT 4387 9434

AMK
Special weather statement, Aug 16, 11:15 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1115 AM CDT THU AUG 16 2018

MNZ083-084-161645-
Waseca-Blue Earth-
1115 AM CDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BLUE
EARTH AND NORTHERN WASECA COUNTIES...

At 1115 AM CDT, strong thunderstorms were clustered over Pemberton,
or 15 miles southeast of Mankato, moving northwest at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Waseca, Janesville, St. Clair, Pemberton, Waseca Airport and Alma
City.

This includes U.S. Highway 14 between mile markers 147 and 165.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4409 9399 4414 9341 4410 9340 4399 9341
      4396 9358 4393 9386
TIME...MOT...LOC 1615Z 141DEG 7KT 4400 9377

AMK
Special weather statement, Aug 16, 11:44 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT THU AUG 16 2018

MNZ075-083>085-161715-
Steele-Waseca-Blue Earth-Nicollet-
1144 AM CDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEELE...
NORTHEASTERN BLUE EARTH...NORTHERN WASECA AND SOUTHEASTERN NICOLLET
COUNTIES...

At 1144 AM CDT, strong thunderstorms were clustered near Alma City,
or 18 miles southeast of Mankato, moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, Waseca, Eagle Lake, Janesville, Madison Lake,
St. Clair, Elysian, Lemond, Skyline, Waseca Airport and Alma City.

This includes the following highways...
 U.S. Highway 14 between mile markers 127 and 169.
 U.S. Highway 169 between mile markers 50 and 59.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4406 9408 4426 9408 4425 9401 4424 9402
      4424 9393 4422 9377 4420 9376 4420 9363
      4415 9327 4398 9336
TIME...MOT...LOC 1644Z 177DEG 9KT 4406 9365

AMK
Special weather statement, Aug 16, 1:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT THU AUG 16 2018

MNZ077-078-161845-
Rice-Goodhue-
108 PM CDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GOODHUE
AND RICE COUNTIES...

At 108 PM CDT, strong thunderstorms were clustered near Faribault,
moving north at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Faribault, Northfield, Lonsdale, Kenyon, Dundas, Stanton, Morristown,
Warsaw, Nerstrand, Bridgewater, Wastedo and Ruskin.

This includes Interstate 35 between mile markers 50 and 70.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4438 9353 4448 9353 4448 9328 4447 9328
      4447 9311 4448 9304 4448 9280 4420 9295
      4420 9346
TIME...MOT...LOC 1808Z 182DEG 14KT 4430 9321

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:47 AM CDTSpecial Weather StatementMPXBlue Earth28 min
Aug 16, 11:15 AM CDTSpecial Weather StatementMPXWaseca30 min
Aug 16, 11:44 AM CDTSpecial Weather StatementMPXWaseca31 min
Aug 16, 2:15 PM CDTSpecial Weather StatementMPXPierce30 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.